Economics at your fingertips  

Randomness in preference orderings, outcomes and attribute tastes: An application to journey time risk

Richard Batley and J. Nicolás Ibáñez

Journal of choice modelling, 2012, vol. 5, issue 3, 157-175

Abstract: Within the broad area of probabilistic modelling of individual discrete choice, we develop three strands of discussion. First, we outline a theoretical framework for the modelling of individual discrete choice under risk, distinguishing between three specific sources of randomness; in preference orderings, in outcomes, and in attribute tastes. Second, we apply this theoretical modelling framework to the domain of journey time risk (or ‘reliability’), a subject which has acquired prominence in the transportation policies of many countries. Third, we apply the modelling framework empirically, based upon a Stated Preference experiment of 2395 rail travellers choosing between alternative journeys embodying different levels of journey time risk. Across the sample of travellers, we estimate a mean value of scheduled journey time of 25.62pence/min, against a median of 18.55pence/min. We further estimate a mean ‘reliability ratio’ (ratio of the value of standard deviation of journey time to the value of scheduled journey time) of 2.07, against a median of 0.85. The properties of the distribution of the reliability ratio suggest a predominant behaviour of aversion to journey time risk.

Keywords: Discrete choice models; Probabilistic choice models; Transportation; Journey time risk; Value of reliability (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of choice modelling is currently edited by S. Hess and J.M. Rose

More articles in Journal of choice modelling from Elsevier
Series data maintained by Dana Niculescu ().

Page updated 2017-09-29
Handle: RePEc:eee:eejocm:v:5:y:2012:i:3:p:157-175